Arizona, 2015

Damaging Winds in Arizona, August 31, 2015

August 31, 2015 · NWS TWC · 2 events in 1 county or zone

A ridge of high pressure extended northeastward from the desert southwest toward the Great Lakes region. Scattered mainly weak storms occurred during the afternoon and evening hours, with only a couple storms becoming strong enough to cause wind damage in the Tucson area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

A ridge of high pressure extended northeastward from the desert southwest toward the Great Lakes region. Scattered mainly weak storms occurred during the afternoon and evening hours, with only a couple storms becoming strong enough to cause wind damage in the Tucson area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 31, 2:30 PM MST, 4 hours 5 minutes earlier.

Area forecast discussion, Aug 31, 2:30 PM MST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
230 PM MST MON AUG 31 2015

.SYNOPSIS...ANOTHER GOOD CHANCE OF SHOWERS AND THUNDERSTORMS TODAY.
A WEAK DRYING TREND AND WEAK FLOW WILL TEND TO LIMIT MOST
THUNDERSTORM ACTIVITY TO AREAS EAST OF TUCSON THE SECOND HALF OF THE
WEEK. BY THIS WEEKEND...A MOISTURE INCREASE FROM THE SOUTH WILL
BRING A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS.

&&

.DISCUSSION...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
CONTINUED TO DEVELOP THIS AFTERNOON. RAINFALL AMOUNTS HAVE GENERALLY
BEEN ON THE ORDER OF .25 TO .50 OF AN INCH...WITH A FEW OF THE
STRONGER ONES PRODUCING UP TO 1.5 INCHES IN AN HOUR. EXPECTING THIS
ACTIVITY TO DIMINISH SIGNIFICANTLY AFTER SUNDOWN. THEREAFTER...THE
GFS AND ECMWF DIFFER ON HOW MUCH DRYING TAKES PLACES AS A LOW
PRESSURE TROUGH DEEPENS ALONG THE WEST COAST...AND THE SOUTHWESTERLY
FLOW ALOFT INCREASES ACROSS THE AREA. FOR NOW...WILL CONTINUE TO
ADVERTISE A DECREASE AND EASTERLY SHIFT IN RAIN CHANCES FOR TOMORROW
INTO AT LEAST FRIDAY. FORECAST BECOMES MORE UNCERTAIN THIS WEEKEND
AS THE GFS AND ECMWF SHOWED WIDELY DIFFERENT SOLUTIONS IN THE
STRENGTH AND TRACK OF A SYSTEM MOVING INTO THE PACIFIC NORTHWEST.
FOR NOW...WILL LEAN MORE TOWARD THE GFS SOLUTION WHICH SUGGESTED
THAT THERE MIGHT BE SOME TROPICAL INFLUENCE FROM THE EASTERN PACIFIC
AS A POSSIBLE SYSTEM HELPS PUSH DEEPER MOISTURE BACK INTO THE AREA
BY THE WEEKEND. OTHERWISE...HIGH TEMPERATURES WILL BE NEAR
SEASONABLE READINGS THIS WEEK.

&&

.AVIATION...VALID THRU 02/00Z. SCT-BKN GENERALLY 8-12 KFT WITH SCT
SHRA/TSRA THRU 01/05Z. BRIEF MVFR CONDITIONS AND GUSTY WINDS TO 45
KTS WILL BE POSSIBLE IN AND AROUND THE STRONGER STORMS.  OUTSIDE OF
THUNDERSTORM INFLUENCE SURFACE WINDS WILL GENERALLY BE UNDER 10 KTS.
 SKIES WILL CLEAR AFT 01/06Z WITH CONVECTION BUILDING AGAIN AFT
01/18Z.  AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS
WILL CONTINUE THROUGH THURSDAY WITH A BIT OF AN EASTWARD SHIFT IN
THE ACTIVITY EACH DAY. WITH SW FLOW ALOFT STORMS WILL GENERALLY MOVE
TOWARD THE NE OUTSIDE THE INFLUENCE OF OUTFLOWS.  FOR THE MOST PART
STORMS WILL BE DECENT RAINERS WITH WIND GUSTS IN THE 25-40 MPH
RANGE...WHILE A COUPLE EACH DAY WILL BE STRONGER.  THROUGH MUCH OF
THE COMING WEEK WINDS WILL BE LIGHT WITH A WEST TO SOUTHWEST 10-15
MPH BREEZE EACH AFTERNOON.

FROM FRIDAY ONWARD THERE IS THE POTENTIAL FOR THE SW FLOW ALOFT TO
CAPTURE REMNANT TROPICAL SYSTEMS AND DIRECT THAT MOISTURE UP ACROSS
OUR AREA FOR PERIODS OF ENHANCEMENT TO THE PRECIPITATION POTENTIAL.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&
.AVIATION/FIRE WEATHER...CERNIGLIA

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Aug 31, 4:37 PM MST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
437 PM MST MON AUG 31 2015

AZZ504-505-010000-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK AZ-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
437 PM MST MON AUG 31 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PINAL AND
NORTHEASTERN PIMA COUNTIES UNTIL 500 PM MST...

AT 436 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
RED ROCK...MOVING NORTHEAST AT 10 MPH.

REDUCED VISIBILITIES DUE TO BLOWING DUST AND WINDS IN EXCESS OF 40
MPH WILL BE POSSIBLE WITH THIS STORM AS IT CROSSES I-10 NEAR RED
ROCK.

LOCATIONS IMPACTED INCLUDE...
RED ROCK.

LAT...LON 3250 11138 3255 11141 3266 11127 3250 11118
TIME...MOT...LOC 2336Z 240DEG 9KT 3255 11132

CARLAW
Special weather statement, Aug 31, 5:25 PM MST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
525 PM MST MON AUG 31 2015

AZZ505-506-010100-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK AZ-
SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-
525 PM MST MON AUG 31 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PINAL COUNTY UNTIL
600 PM MST...

AT 524 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES NORTHWEST OF ORACLE JUNCTION. THIS STORM WAS NEARLY STATIONARY.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY REMOTE AREAS OF SOUTH CENTRAL
PINAL COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3265 11102 3265 11108 3270 11110 3281 11097
      3267 11087
TIME...MOT...LOC 0024Z 247DEG 1KT 3269 11103

CARLAW
Special weather statement, Aug 31, 6:15 PM MST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
615 PM MST MON AUG 31 2015

AZZ502-515-010145-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-
BABOQUIVARI MOUNTAINS INCLUDING KITT PEAK AZ-
615 PM MST MON AUG 31 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA COUNTY UNTIL
645 PM MST...

AT 614 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SAN MIGUEL...MOVING NORTH AT 20 MPH.

HALF INCH HAIL...WIND GUSTS UP TO 50 MPH AND LOCALIZED HEAVY
RAIN WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SAN MIGUEL...CHOULIC AND SOUTH KOMELIK.

LAT...LON 3160 11188 3178 11187 3171 11164 3155 11176
TIME...MOT...LOC 0114Z 197DEG 21KT 3164 11181
Special weather statement, Aug 31, 6:19 PM MST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
619 PM MST MON AUG 31 2015

AZZ504-506-514-010145-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-
SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT
LEMMON/SUMMERHAVEN AZ-
619 PM MST MON AUG 31 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PINAL AND
NORTHEASTERN PIMA COUNTIES UNTIL 645 PM MST...

AT 617 PM MST...DOPPLER RADAR WAS TRACKING SEVERAL STRONG
THUNDERSTORMS. ONE WAS OVER FLOWING WELLS WITH ANOTHER JUST WEST OF
ORO VALLEY. THESE STORMS ARE MOVING TOWARDS THE NORTHEAST AT 5 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
TUCSON...ORO VALLEY...MARANA...FLOWING WELLS...CASAS ADOBES...
TORTOLITA...SEVEN FALLS...CATALINA...CATALINA FOOTHILLS...CATALINA
STATE PARK AND SABINO CANYON.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3224 11098 3242 11110 3256 11098 3233 11073
TIME...MOT...LOC 0117Z 231DEG 4KT 3228 11096

CARLAW

The radar

The Tucson radar (KEMX), 53 km away, was scanning. The volume nearest the first event began at 01:33 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pima

When
August 31, 6:35 PM MST to 6:45 PM MST
Where
Pima County, 3.87 mi ESE of Casas Adobes to 4.32 mi WNW of Sabino
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
32.309, -110.915

Thunderstorm winds downed multiple trees along Sunrise Road between Swan and Via Palomita. Several trees were also blown over at the Quail Ridge Apartment complex, and part of a carport was damaged.

Thunderstorm Wind, Pima

When
August 31, 8:05 PM MST to 8:10 PM MST
Where
Pima County, 1.5 mi SSE of Oro Vly to 2.25 mi SE of Oro Vly
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
32.400, -110.970

Thunderstorm winds uprooted and knocked over a 40 foot tree that fell onto a home near Oracle Rd and 1st Ave in Oro Valley. Several other trees were blown over in Oro Valley.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2015Every state in 2015This day in weather historyWarnings in Arizona, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599230, 599421.